Format

Send to

Choose Destination
Mycoses. 2009 Jul;52(4):372-6. doi: 10.1111/j.1439-0507.2008.01623.x. Epub 2009 Jan 14.

Myocardial and aortal involvement in a case of disseminated infection with Fusarium solani after allogeneic stem cell transplantation: report of a case.

Author information

1
Department of Hematology and Oncology, University Medical Center, Ernst-Moritz-Arndt-University, Greifswald, Germany.

Abstract

We describe a 57-year-old woman suffering from acute erythroblastic leukaemia. After the first course of high-dose Ara-C containing consolidation therapy, the patient developed multiple skin lesions on the left foot. A skin biopsy revealed a Fusarium infection. The lesions regressed under therapy with caspofungin and voriconazole. Leukaemia relapsed after 1 year and an allogeneic stem cell transplantation was performed for consolidation of leukaemia in second remission. Again, the patient developed macular skin lesions located on the trunk and the extremities with central pallor. Clinical examination showed fever, tachyarrhythmia and a systolic murmur. Fusarium spp. was cultured from blood samples. An antimycotic therapy with amphotericin B, voriconazole and posaconazole failed completely. The patient died in a septic shock with consecutive multiple organ failure. The autopsy (SN 1/06, Institute of Pathology, University of Greifswald) revealed a disseminated infiltration with Fusarium solani including myocardial, endocardial and aortal infection. The involvement of the cardiovascular system is uncommon in fusariosis and has not been described so far. This case confirms other reports describing the high mortality of fusariosis after allogeneic stem cell transplantation. A rapid diagnosis and antimycotics with higher activity against Fusarium spp. are necessary for successful therapy of this severe mould infection in the immunocompromised host.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center